Jump to Main Content
Overdose of Intravenous Fat Emulsion in a Preterm Infant: Case Report
- Fairchild, Karen D., Patterson, Angela, Gumpper, Karl F.
- Nutrition in clinical practice 1999 v.14 no.3 pp. 116-119
- acidosis, apnea, blood serum, case studies, complications (disease), distress, emulsions, enteral feeding, intravenous injection, lipid content, neonates, overdose, patients, premature birth, triacylglycerols, Illinois
- IV fat emulsion therapy is essential for providing optimum nutrition for neonates who are unable to tolerate enteral feeding. The method of administering IV lipids in many neonatal intensive care units allows the possibility of accidental overdose. We report the case of a massive overdose of Intralipid (Clintec, Deerfield, IL) to a 32-week-gestation infant. On day 5 of life, the patient received 250 mL of 20% lipid emulsion IV over 1 hour (24 g of lipid/kg body wt). The serum triglyceride level peaked at 12,900 mg/dL, and the infant developed respiratory distress, metabolic acidosis, lethargy, and apnea. The infant was treated with double volume exchange transfusion, with rapid resolution of clinical symptoms. There was no evidence of clinical sequelae of the lipid overdose, either immediately after the event or during 1 year of neurodevelopmental follow-up.